From Chicago, Illinois, USA:
My 9-year-old daughter was diagnosed at 2 1/2 with Type 1. A year ago, our pediatric endo suggested we change from Regular insulin to Humalog. Lately, she has been complaining of stomach aches, and "not feeling well" after an injection. I suspect this may be because of the rapid drop in blood glucose. She uses a morning mix of 15U NPH and 6U Humalog; 6/4 at dinner. I've talked to specialists who are not sold on the benefits of Humalog with young children, despite the advantages of fast-acting insulin, and we're considering changing back to R. What do you think?
I don't think Humalog is "better" than Regular, just different. It is helpful when you want an insulin to work faster than Regular and not last as long. For some people it works too fast or doesn't last long enough. For these people Regular may be better, or a mixture of Regular and Humalog. Frequent testing of the blood sugar 2 hours after eating and then 4 hours after eating will help you sort out your child's pattern of blood sugar rise and fall after meals and adjust the fast-acting insulin or combination of insulins to your child's needs.
[Editor's comment: When switching from Regular to Humalog, it may sometimes be wise to decrease the number of units slightly, so that precipitous drops in blood sugar can be avoided. Talk to your endocrinologist about this. WWQ]
Original posting 14 Apr 1999
Posted to Insulin Analogs
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.